UMEM Educational Pearls

Category: Toxicology

Title: MDMA and SIADH

Keywords: siadh, mdma, ecstasy (PubMed Search)

Posted: 10/30/2008 by Fermin Barrueto, MD (Updated: 12/7/2019)
Click here to contact Fermin Barrueto, MD

Methylenedioxymethamphetamine (MDMA) or "Ecstasy"

A designer club drug that has been classified as a "hallucinogenic" amphetamine though it does not cause visual hallucinations like are reported with LSD. It has many of the sympathomimetic effects like other amphetamines but its main mechanism of action which both causes the euphoria and toxicity is serotonin agonism. Since Anti-diuretic hormone is released by the hypothalamus under the direct regulation of serotonin, there is a transient but dangerous episode of Syndrome of Inappropriate ADH (SIADH). Combined with the club culture and fear of dehydration while taking MDMA, patients ingest MDMA concomitantly with free water through the night further exacerbating the hyponatremia. The time sequence of events for these patient is (women appear genetically predisposed to this phenomena):

  • Friday Night: Ingestion of MDMA (even one pill is enough) +/- free water
  • Saturday Morning: headache, nausea, vomiting
  • Saturday Afternoon: (Realizes its not a hangover) patient becomes confused progressing to unresponsive and eventually seizures
  • Saturday Evening: Presents to ED with seizures

Treatment: Fluid restriction - this is the one time that the 1L NS Bolus can kill a patient with cerebral edema. If you must give fluid give 3% NaCl if there is symptomatic hyponatremia. Remember the patient has dropped their sodium in about 24 hours so you can replenish in about the same time quite safely and even faster in severe cases. Treated correctly, patients improve rapidly - within 24-48 hours. Read a great case report in the reference below.

References

Traub SJ, Hoffman RS, Nelson LS. The "ecstasy" hangover: hyponatremia due to 3,4-methylenedioxymethamphetamine. J Urban Health. 2002 Dec;79(4):549-55.